Site Map  |  Search  |  Contact Us
graphic to create line

Cancer Supportive & Survivorship Care



  Fifth Dimension Care
educational information to complement surgery, radiation, chemotherapy, hormonal therapy, immunotherapy and improve suvivorship.

There are many drugs that cause cardiac toxicity. Cardiomyopathy (heart muscle damage and weakness affecting ventricular systole function, diastolic function, or both) is most commonly caused by the anthracycline Adriamycin, trastuzumab (Herceptin), and is sometimes caused by high dose cyclophosphamide (Cytoxan). Paclitaxel (Taxol is associated with arrhythmias (irregular heart beat) or bradycardia (slow heart rate). Rarely, 5FU can also cause arrhythmia. Trastuzumab (Herceptin) has shown the possibility of causing congestive heart failure in patients who have had Hodgkin's disease (mantle chest wall radiation) or left chest wall radiotherapy for breast cancer, who have pre-existing heart disease or other cardiac risk factors, or who have received drugs that could have additive or synergistic effects (such as cyclophosphamide [cytoxan] or adriamycin).

Potential toxicity: If symptoms such as shortness of breath, chest heaviness or pain and rapid heart beat are present, a cardiopulmonary evaluation by a cardiologist or pulmonary specialist is mandatory. Other indicators include swelling of the legs (from heart failure or possibly blood clots which could lead to pulmonary embolus [a blood clot from the legs which travels to the lungs]), fatigue, tiredness, and a low-grade fever. If these symptoms are typical, a patient should look into getting a medical alert system set up.


 

Newly diagnosed with cancer or know someone who has been? Here's everything you need to know about cancer causes, symptoms, treatment solutions and side effects.

Search CancerSupportiveCare